Three million people in the U.S. struggle with opioid use disorder. The opioid epidemic is a global concern, with about 16 million individuals dealing with this condition worldwide.
An opioid use disorder is difficult to overcome. It also may lead to the person using more of the substance over time, potentially resulting in an overdose. The number of people who die from an opioid overdose each year rose from 70,029 in 2020 to 80,816 in 2021. While these numbers are incredibly troubling, naloxone can be a lifesaver for many people.
What Are Opioids?
When you think of opioids and the opioid epidemic, you might immediately think of prescription painkillers. While they are a part of the picture, they don’t provide the entire list of opioids. An opioid is a class of drug that includes the following substances:
- Prescription opioids, such as oxycodone, hydrocodone, codeine, morphine, and more.
Opioids such as fentanyl are synthetic, meaning they are man-made. Heroin is a semi-synthetic drug. The risks of being harmed by fentanyl and heroin are greater due to the fact that these substances are man-made (or partially man-made), and they are also not distributed with a prescription by a doctor. However, the risk for addiction and overdose is present in all types of opioids.
Understanding Opioid Addiction
Opioids are highly addictive, but how does addiction occur? For starters, opioids trigger the release of endorphins in the brain. These are your brain’s “feel-good” neurotransmitters. When these chemicals are released, they activate a powerful reward to the person who takes the substance.
Endorphins reduce pain and give the user a sense of euphoria and wellbeing. As you can imagine, this serves as a reward for the brain, encouraging the person to continue using the substance over again.
In time, opioids don’t produce the same effect as in the beginning. This is because the user develops a tolerance to the substance, meaning they require more of it to feel its effects. As they use more opioids, the risk of addiction and overdose increases.
How Does Opioid Overdose Occur?
Opioid overdose is a real risk. As mentioned previously, many people in the U.S. fall victim to an opioid overdose. In some instances, it’s because they became tolerant of a lower dose and kept increasing their dosage until an overdose occurred.
In other instances, opioid overdose occurs after someone has been sober for a while. They may relapse and return to taking the same dose of opioids they previously ingested. However, since they are abstinent and have detoxed from the substance, their body can’t tolerate the number of opioids, and they overdose.
Recognizing the Signs of an Opioid Overdose
It’s essential to recognize the signs of an opioid overdose in your loved one or family member so you know when to administer naloxone. Some of the signs include:
- An extremely pale face.
- A clammy feeling.
- A limp body.
- Bluish-colored fingernails or lips.
- Vomiting or gurgling noises.
- The inability to rouse them.
- The inability to speak.
- Slow or absent breathing or heartbeat.
Reversing an Overdose With Naloxone
Although thousands of people overdose in a year, the number would be higher if it weren’t for naloxone, the generic name for Narcan. Naloxone works immediately to reverse the effects of an opioid overdose. It does so by binding to the opioid receptors in the brain, making it an opioid antagonist.
An antagonist is a substance that interferes with or inhibits the physiological action of another substance. In the case of naloxone, the substances it blocks are all types of opioids. This includes opioids, such as prescription opioids, heroin, and fentanyl. It doesn’t reverse the effects of other substances, such as cocaine or meth.
How Is Naloxone Administered?
Naloxone can be administered in two different ways. These are as follows:
Injection: When naloxone is administered this way, it is put in a vial and injected into a muscle, vein, or under the skin with a needle. The name of the injectable type of naloxone is the FDA-approved ZimhiTM.
Nasal spray: This form of medication is administered via a nasal spray and is quick to use because there’s no need for any assembly. The exact way to deliver the medication is by spraying it in one nostril with the individual lying on their back.
Because of its ease of use, naloxone nasal spray is the preferred delivery method. It’s easy for a person to give it to themselves if they feel they are overdosing. However, it’s mostly used by the person’s loved ones, bystanders, or emergency medical personnel.
How Long Does Naloxone Blocks Opioid Receptors?
When naloxone is given to a person in danger, it works in the body for 30 to 90 minutes. The main work it does that can save a person’s life is blocking opioid receptors. As it binds to the receptors, it quickly reverses the opioids the person took.
Since it only works for 30 to 90 minutes, additional dosing may be required. It’s vital to call 911 after administering the first dose. There are many reasons for contacting emergency medical help. For one thing, as mentioned, the person may need more than one dose. In addition, even if the person doesn’t need more naloxone, they may experience other symptoms once revived.
After administering naloxone, be sure to watch the person carefully as you wait for medical assistance to arrive. In some rare instances, people may have an allergic reaction to naloxone. However, a reaction to naloxone will not be as dangerous as an opioid overdose. So, don’t delay in administering it if needed.
What Are the Laws Concerning Administering Naloxone?
Naloxone is available in every state. You can obtain naloxone fairly easily. Some people who are taking a high dose of opioids may also have a prescription for naloxone. However, just recently, the FDA approved the sale of naloxone over the counter without a prescription to people who need it.
If you don’t have funds to purchase the medication, you can check with local, community-based naloxone providers for this life-saving medication.
If you or a loved one is struggling with opioid use disorder, reach out to California Detox, located in Laguna Beach, California. We’ll help you find the right treatment program to fit your needs.